Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 100, NWS Pueblo, CO

August 1, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 1, 1997, 7:15 PM MDT for Prowers County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 1997, 7:15 PM MDT (01:15 UTC)
Expired
Aug 1, 1997, 8:15 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:25 PM MDTHail 2Granada, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1964 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 020116 RRA
SVRPUB
COC099-020215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
715 PM MDT FRI AUG 1 1997

* SEVERE THUNDERSTORM WARNING FOR
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 815 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY EAST OF HIGHWAY 287/385 AND SOUTH OF HIGHWAY 50

* AT 714 PM MDT RADAR SHOWED A SEVERE STORM 25 MILES SOUTH-SOUTHEAST
  OF LAMAR MOVING SOUTH-SOUTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:35 PM MDT, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 1, 12:35 PM MDT, 6 hours 40 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1233 PM MDT FRI AUG 1 1997

MAIN CHALLENGE FOR FCST TNGT IS EVNG THUNDERSTORM COVERAGE.  WATER VAPOR
LOOP SHOWS DRY AIR ALOFT OVER NW HALF OF THE STATE BUT DOES NOT APPEAR TO
BE MAKING MUCH PROGRESS SEWD...THUS BELIEVE HIR MSTR VALUES 120-160
PERCENT ABOVE NORMAL WILL REMAIN OVER SRN CO THIS EVNG.  SCTD THUNDERSTORMS
FIRING OVER ERN MTNS BUT NOT VERY STRONG WHILE STORMS OVER SW/WRN MTNS
LOOKING LESS IMPRESSIVE ON SATELLITE.  SFC TROF LIES ACROSS SE ZONES BUT
SATELLITE SHOWS LITTLE CU DEVELOPMENT ACROSS SE PLAINS.  BUT WITH
PERSISTENT CONVERGENCE ALONG TROF AND TEMPS NOT YET REACHING CONVECTIVE
TEMPS STILL BELIEVE WE WE SEE AT LEAST ISOLD STORMS ACROSS SE
PLAINS.  SEVERE CHANCES LOOK SLIM...ESPECIALLY ACROSS SE ZONES WITH
VERY WARM 500 MB TEMPS...FAIRLY LOW CAPES...AND WEAK SHEAR.  WILL WAIT
TIL LAST MINUTE TO DECIDE TSTM COVERAGE BUT BELIEVE SCTD WILL BE ABOUT
AS HIGH AS WILL BE NEEDED...MAINLY OVER MTNS.  GUIDANCE TEMPS LOOK GOOD.
SR

In the hours before

Local storm report, Aug 1, 5:17 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT FRI AUG 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0518 PM    z8 NNE LAMAR               CO   0.88 INCH HAIL
08/01/97   PROWERS
Local storm report, Aug 1, 5:25 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT FRI AUG 1 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0518 PM    8 NNE LAMAR               CO   0.88 INCH HAIL
08/01/97   PROWERS
Local storm report, Aug 1, 5:36 PM MDT, 1 hour 39 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
536 PM MDT FRI AUG 01 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0518 PM    8 NNE LAMAR               CO   0.88 INCH HAIL
08/19/97   PROWERS
Local storm report, Aug 1, 5:38 PM MDT, 1 hour 37 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
536 PM MDT FRI AUG 01 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0518 PM    8 NNE LAMAR               CO   0.88 INCH HAIL
08/19/97   PROWERS
Local storm report, Aug 1, 7:10 PM MDT, 5 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
710 PM MDT FRI AUG 01 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0518 PM    8 NNE LAMAR               CO   0.88 INCH HAIL
08/19/97   PROWERS

0620 PM    2 SE WILEY                CO   0.88 INCH HAIL
08/01/97   PROWERS

0706 PM    23 SSW GRANADA            CO   1.75 INCH HAIL
08/01/97   PROWERS
Local storm report, Aug 1, 7:13 PM MDT, 2 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
710 PM MDT FRI AUG 01 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0518 PM    8 NNE LAMAR               CO   0.88 INCH HAIL
08/19/97   PROWERS

0620 PM    2 SE WILEY                CO   0.88 INCH HAIL
08/01/97   PROWERS

0706 PM    23 SSW GRANADA            CO   1.75 INCH HAIL
08/01/97   PROWERS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:11 PM MDTSevere Thunderstorm WarningPUBProwers64 min
Aug 1, 7:22 PM MDTSevere Thunderstorm WarningPUBBaca63 min
Aug 2, 3:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Aug 2, 4:40 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Aug 2, 5:44 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.